Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Memphis, TN

March 28, 2020Crockett County, Haywood County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 8:51 PM CDT for Crockett County, Haywood County, Madison County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 8:51 PM CDT (01:51 UTC)
Expired
Mar 28, 2020, 9:30 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crockett County, TN, Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS54 KMEG 290151
SVRMEG
TNC033-075-113-290230-
/O.NEW.KMEG.SV.W.0087.200329T0151Z-200329T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
851 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Crockett County in western Tennessee...
  Southeastern Haywood County in western Tennessee...
  Western Madison County in western Tennessee...

* Until 930 PM CDT.

* At 851 PM CDT, a severe thunderstorm was located near Brownsville,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Brownsville, Alamo, Bells, Bemis, Holly Grove, Adair,
  Hillville, Mercer, Gadsden, Medon, Neely, Allens, Huntersville,
  Westover, Uptonville, Jones, Leighton, Malesus and Fruitvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3543 8881 3543 8918 3540 8918 3540 8920
      3557 8932 3584 8904 3547 8871
TIME...MOT...LOC 0151Z 240DEG 42KT 3557 8916 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
952 
WWUS54 KMEG 290211
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
911 PM CDT Sat Mar 28 2020

TNC075-290220-
/O.CAN.KMEG.SV.W.0087.000000T0000Z-200329T0230Z/
Haywood TN-
911 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAYWOOD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

LAT...LON 3543 8899 3581 8907 3584 8904 3547 8871
      3543 8881
TIME...MOT...LOC 0210Z 240DEG 42KT 3569 8891 

$$

TNC033-113-290230-
/O.CON.KMEG.SV.W.0087.000000T0000Z-200329T0230Z/
Crockett TN-Madison TN-
911 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CROCKETT AND WESTERN MADISON COUNTIES...

At 910 PM CDT, a severe thunderstorm was located near Adair, or near
Jackson, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jackson, Bemis, Adair, Gadsden, Medon, Neely, Malesus, Fruitvale,
Parkburg, Huntersville, Gum Flat, Westover, Roberts, Uptonville and
Denmark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3543 8899 3581 8907 3584 8904 3547 8871
      3543 8881
TIME...MOT...LOC 0210Z 240DEG 42KT 3569 8891 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 6:43 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO
            MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO.
            CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES.

&&

CORRECTED REMARKS
Local storm report, Mar 28, 7:02 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FUNNEL CLOUD     EARLE                   35.27N  90.47W
03/28/2020                   CRITTENDEN         AR   LAW ENFORCEMENT

            FUNNEL CLOUD NEAR EARLE MOVING NORTHEAST.

&&
Local storm report, Mar 28, 7:15 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FUNNEL CLOUD     ROBINSONVILLE           34.82N  90.32W
03/28/2020                   TUNICA             MS   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED OVER TUNICA RIVERPARK
            ROBINSONVILLE MS.

&&
Local storm report, Mar 28, 8:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     SW BYHALIA              34.86N  89.69W
03/28/2020  E60 MPH          MARSHALL           MS   TRAINED SPOTTER

            60 MPH WINDS ESTIMATED JUST SOUTHWEST OF BYHALIA.

&&
Special weather statement, Mar 28, 8:35 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CDT Sat Mar 28 2020

TNZ020-049>052-290215-
Tipton TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
835 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

East central Tipton County in western Tennessee...
Northwestern Madison County in western Tennessee...
Crockett County in western Tennessee...
Gibson County in western Tennessee...
Haywood County in western Tennessee...

At 835 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Bradford to Bells to
near Dancyville. Movement was northeast at 60 mph.

Very heavy rain is also possible with this thunderstorm.

People in east central Tipton...northwestern Madison...Crockett...
Gibson and Haywood Counties should monitor this storm closely.

LAT...LON 3620 8900 3619 8892 3612 8884 3611 8876
      3609 8875 3608 8872 3607 8871 3543 8908
      3543 8918 3541 8919 3541 8954 3567 8940
      3601 8916 3620 8912
TIME...MOT...LOC 0135Z 240DEG 51KT 3607 8889 3571 8911 3545 8934
Local storm report, Mar 28, 8:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     OAKLAND                 35.22N  89.51W
03/28/2020                   FAYETTE            TN   EMERGENCY MNGR

            POWER LINES DOWN IN OAKLAND.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:02 PM CDTSevere Thunderstorm WarningMEGShelby43 min
Mar 28, 7:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
Mar 28, 7:21 PM CDTTornado WarningMEGDyer, Lake, Obion24 min
Mar 28, 7:26 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby49 min
Mar 28, 7:40 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Shelby and 1 more35 min
Mar 28, 8:06 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton24 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Shelby49 min
Mar 28, 8:35 PM CDTSpecial Weather StatementMEGCrockett, Gibson, Haywood40 min
Mar 28, 8:48 PM CDTTornado WarningMEGHardeman, Haywood, Madison27 min
Mar 28, 8:53 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy52 min
Mar 28, 8:57 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 28, 9:07 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Gibson, Henderson, Madison38 min
Mar 28, 9:28 PM CDTSpecial Weather StatementMEGChester, McNairy32 min
Mar 28, 9:36 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy39 min
Mar 28, 9:37 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Henderson, Henry53 min
Mar 28, 10:15 PM CDTSpecial Weather StatementMEGDecatur, Hardin45 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningMEGHardin16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.